Advertisement

The Problem of the Optimal Packing of the Equal Circles for Special Non-Euclidean Metric

Conference paper
Part of the Communications in Computer and Information Science book series (CCIS, volume 661)

Abstract

The optimal packing problem of equal circles (2-D spheres) in a bounded set P in a two-dimensional metric space is considered. The sphere packing problem is to find an arrangement in which the spheres fill as large proportion of the space as possible. In the case where the space is Euclidean this problem is well known, but the case of non-Euclidean metrics is studied much worse. However there are some applied problems, which lead us to use other special non-Euclidean metrics. For instance such statements appear in the logistics when we need to locate a given number of commercial facilities and to maximize the overall service area. Notice, that we consider the optimal packing problem in the case, where P is a multiply-connected domain. The special algorithm based on optical-geometric approach is suggested and implemented. The results of numerical experiment are presented and discussed.

Keywords

Optimal packing problem Equal circles Non-Euclidean space Multiply-connected domain Numerical algorithm Computational experiment 

Notes

Acknowledgements

The reported study was particulary funded by RFBR according to the research projects No. 14-07-00222 and No. 16-06-00464.

References

  1. 1.
    Conway, J., Sloane, N.: Sphere Packing, Lattices and Groups. Springer Science and Business Media, New York (1999)CrossRefzbMATHGoogle Scholar
  2. 2.
    Szabo, P., Specht, E.: Packing up to 200 equal circles in a square. In: Torn, A., Zilinskas, J. (eds.) Models and Algorithms for Global Optimization. Optimization and Its Applications, vol. 4, pp. 141–156. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  3. 3.
    Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack Problems. Springer, Berlin (2004)CrossRefzbMATHGoogle Scholar
  4. 4.
    Levenshtein, V.: On bounds for packing in n-dimensional Euclidean space. Sov. Math. Dokl. 20(2), 417–421 (1979)zbMATHGoogle Scholar
  5. 5.
    Garey, M., Johnson, D.: Computers and Intractability. A Guide to the Theory of NP-Completeness. W.H. Freeman & Co., New York (1979)zbMATHGoogle Scholar
  6. 6.
    Casado, L., Garcia, I., Szabo, P., Csendes, T.: Packing equal circles in a square ii. New results for up to 100 circles using the tamsass-pecs algorithm. In: Giannessi, F., Pardalos, P., Rapcsac, T. (eds.) Optimization Theory: Recent Developments from Matrahaza, vol. 59, pp. 207–224. Kluwer Academic Publishers, Dordrecht (2001)CrossRefGoogle Scholar
  7. 7.
    Markot, M., Csendes, T.: A new verified optimization technique for the “packing circles in a unit square” problems. SIAM J. Optim. 16(1), 193–219 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Goldberg, M.: Packing of 14, 16, 17 and 20 circles in a circle. Math. Mag. 44(3), 134–139 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Graham, R., Lubachevsky, B., Nurmela, K., Ostergard, P.: Dense packings of congruent circles in a circle. Discrete Math. 181(1–3), 139–154 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Lubachevsky, B., Graham, R.: Curved hexagonal packings of equal disks in a circle. Discrete Comput. Geom. 18, 179–194 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Birgin, E., Gentil, J.: New and improved results for packing identical unitary radius circles within triangles, rectangles and strips. Comput. Oper. Res. 37(7), 1318–1327 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Galiev, S., Lisafina, M.: Linear models for the approximate solution of the problem of packing equal circles into a given domain. Eur. J. Oper. Res. 230(3), 505–514 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Litvinchev, I., Ozuna, E.: Packing circles in a rectangular container. In: Proceedings of the International Congress on Logistics and Supply Chain, pp. 24–25 (2013)Google Scholar
  14. 14.
    Litvinchev, I., Ozuna, E.: Integer programming formulations for approximate packing circles in a rectangular container. Math. Probl. Eng. (2014)Google Scholar
  15. 15.
    Lopez, C., Beasley, J.: A heuristic for the circle packing problem with a variety of containers. Eur. J. Oper. Res. 214, 512–525 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lopez, C., Beasley, J.: Packing unequal circles using formulation space search. Comput. Oper. Res. 40, 1276–1288 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Pedroso, J., Cunha, S., Tavares, J.: Recursive circle packing problems. Int. Trans. Oper. Res. 23(1), 355–368 (2014)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Andrade, R., Birgin, E.: Symmetry-breaking constraints for packing identical rectangles within polyhedra. Optim. Lett. 7(2), 375–405 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lempert, A., Kazakov, A.: On mathematical models for optimization problem of logistics infrastructure. Int. J. Artif. Intell. 13(1), 200–210 (2015)Google Scholar
  20. 20.
    Coxeter, H.S.M.: Arrangements of equal spheres in non-Euclidean spaces. Acta Math. Acad. Scientiarum Hung. 5(3), 263–274 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Boroczky, K.: Packing of spheres in spaces of constant curvature. Acta Math. Acad. Scientiarum Hung. 32(3), 243–261 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Szirmai, J.: The optimal ball and horoball packings of the coxeter tilings in the hyperbolic 3-space. Beitr. Algebra Geom. 46(2), 545–558 (2005)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Szirmai, J.: The optimal ball and horoball packings to the coxeter honeycombs in the hyperbolic d-space. Beitr. Algebra Geom. 48(1), 35–47 (2007)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Szirmai, J.: A candidate for the densest packing with equal balls in thurston geometries. Beitr. Algebra Geom. 55(2), 441–452 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Preparata, F., Shamos, M.: Computational Geometry. An Introduction. Springer, New York (1985)CrossRefzbMATHGoogle Scholar
  26. 26.
    Lempert, A., Kazakov, A., Bukharov, D.: Mathematical model and program system for solving a problem of logistic object placement. Autom. Remote Control 76(8), 1463–1470 (2015)CrossRefzbMATHGoogle Scholar
  27. 27.
    Kazakov, A., Lempert, A., Bukharov, D.: On segmenting logistical zones for servicing continuously developed consumers. Autom. Remote Control 74(6), 968–977 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kazakov, A., Lempert, A.: An approach to optimization in transport logistics. Autom. Remote Control 72(7), 1398–1404 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Specht, E.: Packomania. http://www.packomania.com/. Accessed 28 Oct 2015
  30. 30.
    Stoyan, Y., Yaskov, G.: Packing congruent spheres into a multi-connected polyhedral domain. Int. Trans. Oper. Res. 20(1), 79–99 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Matrosov Institute for System Dynamics and Control Theory SB RASIrkutskRussia
  2. 2.Irkutsk National Research Technical UniversityIrkutskRussia

Personalised recommendations